Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 47, NWS Midland/Odessa, TX

July 18, 2009Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 18, 2009, 12:20 AM CDT for Howard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2009, 12:20 AM CDT (05:20 UTC)
Expired
Jul 18, 2009, 3:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4333 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 180520
FFWMAF
TXC227-180815-
/O.NEW.KMAF.FF.W.0047.090718T0520Z-090718T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 AM CDT SAT JUL 18 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS...

* UNTIL 315 AM CDT

* AT 1217 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A THUNDERSTORM NEAR FAIRVIEW...OR 8 MILES NORTHWEST OF BIG SPRING
  CAPABLE OF PRODUCING FLASH FLOODING.  THIS STORM WAS MOVING SOUTH
  AT 20 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  BIG SPRING...
  SOUTH HAVEN...
  LOMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3212 10128 3211 10169 3249 10167 3250 10127

$$
1 follow-up statement
000 
WGUS74 KMAF 180600
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 AM CDT SAT JUL 18 2009

TXC227-180815-
/O.CON.KMAF.FF.W.0047.000000T0000Z-090718T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD-
100 AM CDT SAT JUL 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
HOWARD COUNTY...

AT 1259 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING.  THIS STORM 
WAS LOCATED NEAR ELBOW...OR 7 MILES SOUTH OF BIG SPRING...MOVING SOUTH AT
20 MPH.  RUNOFF FROM EARLIER RAIN WILL CONTINUE FOR THE NEXT HOUR OR SO.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3212 10128 3211 10169 3249 10167 3250 10127

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 12:10 AM CDT, 10 minutes earlier.

Area forecast discussion, Jul 18, 12:10 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 AM CDT SAT JUL 18 2009

.UPDATE...
SEVERE THUNDERSTORM WATCH #600 IS NOW IN EFFECT UNTIL 4 AM CDT.
THUNDERSTORMS MOVING IN THE NORTHWEST MID LEVEL FLOW HAVE
CONTINUED TO PRODUCE SEVERE OUTFLOW WINDS. WITH STORMS NOW MOVING
INTO THE CENTRAL PORTIONS OF THE TEXAS PERMIAN BASIN...A NEW
THUNDERSTORM WATCH HAS BEEN ISSUED THAT WILL CONTINUE THROUGH MUCH
OF THE OVERNIGHT PERIOD.

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/03
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI JUL 17 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 PM CDT FRI JUL 17 2009 /233 PM MDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY EVENING OVER
THE DAVIS MOUNTAINS SOUTH ACROSS THE BIG BEND. OTHER ISOLATED
THUNDERSTORMS WILL BE POSSIBLE FROM THE DAVIS MOUNTAINS EAST
ACROSS THE SOUTHERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS OVER 50 MPH...HAIL TO THE SIZE OF DIMES...
FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL ARE
POSSIBLE. THIS ACTIVITY WILL DISSIPATE WITH LOSS OF HEATING THIS
EVENING.

LATER TONIGHT...A COMPLEX OF THUNDERSTORMS WILL DEVELOP OVER THE
TEXAS PANHANDLE AND MOVE SOUTH. LATE FRIDAY NIGHT...THIS COMPLEX
WILL AFFECT THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING
PLAINS OF WEST TEXAS AS WELL AS THE SOUTHEASTERN NEW MEXICAN
PLAINS. WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY THROUGH MONDAY...THUNDERSTORM COMPLEXES DEVELOPING
OVER THE TEXAS PANHANDLE WEST ACROSS THE NEW MEXICAN HIGH PLAINS
ARE FORECAST TO MOVE SOUTH...AFFECTING WEST TEXAS AND SOUTHEASTERN
NEW MEXICO DURING THE LATE NIGHT AND EARLY MORNING HOURS. GUSTY
WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Local storm report, Jul 17, 9:17 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     TATUM                   33.26N 103.32W
07/17/2009  M62 MPH          LEA                NM   MESONET

&&

SCHULDT
Local storm report, Jul 17, 9:45 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     HOBBS                   32.73N 103.16W
07/17/2009  E60 MPH          LEA                NM   PUBLIC

&&

SCHULDT
Local storm report, Jul 17, 9:55 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
955 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     SEAGRAVES               32.94N 102.57W
07/17/2009  M65 MPH          GAINES             TX   MESONET

&&

SCHULDT
Local storm report, Jul 17, 10:11 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     1 SW SEAGRAVES          32.93N 102.58W
07/17/2009  M66 MPH          GAINES             TX   MESONET

0955 PM     TSTM WND GST     2 NNE SEMINOLE          32.74N 102.64W
07/17/2009  M65 MPH          GAINES             TX   MESONET

&&

SCHULDT
Special weather statement, Jul 17, 10:27 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT FRI JUL 17 2009

NMZ029-033-TXZ045-180400-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-GAINES-
927 PM MDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN GAINES AND CENTRAL
LEA COUNTIES.

A LINE OF THUNDERSTORMS WAS LOCATED FROM NEAR LOVINGTON TO NEAR
SEAGRAVES AT 925 PM MDT/1025 PM CDT...MOVING SOUTH AT 20 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING/MIDNIGHT CDT SATURDAY MORNING/ FOR SOUTHEAST NEW
MEXICO AND WEST TEXAS.
Local storm report, Jul 17, 11:00 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     SEMINOLE                32.72N 102.65W
07/17/2009  M65 MPH          GAINES             TX   MESONET

&&

SCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:29 PM CDTSevere Thunderstorm WarningMAFGaines61 min
Jul 17, 9:58 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin47 min
Jul 17, 10:47 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Ector, Gaines, Loving, Martin and 2 more58 min
Jul 17, 11:41 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Crane, Dawson, Ector, Glasscock and 6 more64 min
Jul 18, 12:08 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 18, 12:14 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jul 18, 12:55 AM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Jul 18, 1:58 AM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr
Jul 18, 2:05 AM CDTSevere Thunderstorm WarningMAFReagan, Upton55 min
Jul 18, 4:28 AM CDTAreal Flood AdvisoryMAFReeves92 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.